Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2017, 3:50 PM MDT for Kimball County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 3:50 PM MDT (21:50 UTC)
- Expired
- Aug 12, 2017, 4:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kimball County, NE
The radar
The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:59 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029
WUUS55 KCYS 122150
SVRCYS
NEC105-122230-
/O.NEW.KCYS.SV.W.0098.170812T2150Z-170812T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
350 PM MDT SAT AUG 12 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southern Kimball County in the Panhandle of Nebraska...
* Until 430 PM MDT
* At 350 PM MDT, a severe thunderstorm was located over Oliver
Reservoir, or 8 miles southwest of Kimball, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kimball, Dix, Oliver Campground, Oliver Reservoir, Kimball Airport
and Bushnell.
This includes Interstate 80 in Nebraska between mile markers 5 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4109 10400 4130 10392 4128 10339 4100 10339
4100 10366
TIME...MOT...LOC 2150Z 282DEG 27KT 4118 10381
HAIL...1.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
079
WWUS55 KCYS 122217
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
417 PM MDT SAT AUG 12 2017
NEC105-122230-
/O.CON.KCYS.SV.W.0098.000000T0000Z-170812T2230Z/
Kimball NE-
417 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL KIMBALL COUNTY...
At 414 PM MDT, another severe thunderstorm was developing near
Oliver Campground, or 12 miles southwest of Kimball, and is slowly
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kimball, Oliver Campground, Oliver Reservoir, Kimball Airport and
Bushnell.
This includes Interstate 80 in Nebraska between mile markers 5 and
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4109 10400 4130 10392 4126 10348 4103 10364
4100 10366
TIME...MOT...LOC 2214Z 285DEG 4KT 4116 10387
HAIL...1.00IN
WIND...60MPH
$$
Cox368
WWUS55 KCYS 122224
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
424 PM MDT SAT AUG 12 2017
NEC105-122234-
/O.EXP.KCYS.SV.W.0098.000000T0000Z-170812T2230Z/
Kimball NE-
424 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIMBALL COUNTY WILL
EXPIRE AT 430 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4109 10400 4130 10392 4126 10348 4103 10364
4100 10366
TIME...MOT...LOC 2224Z 282DEG 27KT 4116 10384
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM MDT, 43 minutes earlier.
Area forecast discussion, Aug 12, 3:07 PM MDT, 43 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 307 PM MDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 205 PM MDT Sat Aug 12 2017 Latest visible loop was showing scattered convection continuing to develop across the forecast area. The strongest storm was in Box Butte county Nebraska. These storms should mostly track east- southeast, but there is potential for some right-movers. Latest water vapor loop was also showing a jet streak moving through northern Niobrara county. This jet energy was tracking southeast and should begin to move into the northern Nebraska panhandle during the next hour or two. This may help intensify the storms in that region and yield to more supercellular storms and produce large hail and damaging winds. The threat for tornadoes look pretty minimal at this time, but with lower lcl's closer and southeast low level flow to the Alliance to Sidney line you cannot rule out a brief one. Further west, it appears like the instability is quite a bit less with weak shear in place. However, one cannot rule out the potential for gusty winds up to 50 mph with the scattered convection. The convection should begin to diminish early this evening mainly over Wyoming, but the threat for severe weather will continue in Nebraska due to better shear. More scattered convection is expected to develop Sunday, but not seeing the shear being quite as high as today. The models are hinting at some subtle shortwaves affecting the region tomorrow afternoon mainly along the lee side trof. This will be enough to trigger some more scattered showers and thunderstorms once again. Some severe storms will cannot be ruled out again considering the good instability/lapse rates in place. This convection should begin diminish Sunday evening. .LONG TERM...(Sunday night through Saturday) Issued at 205 PM MDT Sat Aug 12 2017 A transition to a drier pattern looks likely after midweek, however we will have to get through a few more days of storms early in the week. An upper trough will dig into the Great Basin on Monday with southwesterly flow aloft across the region. The best llvl moisture will be pushed into western South Dakota, so strong/severe threat looks to be lower over the CWA. The main threat will be gusty downdraft winds with deep boundary layers. Highs on Monday will warm back to around normal, the warmest we have seen in over a week. Upper trough axis will push into southeast WY by Tuesday with a weak front backing southward over the plains. Isolated to scattered storms will be possible on Tuesday and Wednesday aftns. The models are in agreement at showing PW values dropping after midweek under northwesterly flow aloft in the wake of the upper trough. Highs will be slightly below normal Tuesday thru Thursday.&& .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1139 AM MDT Sat Aug 12 2017 MVFR cigs will continue for the next hour or two at SNY/AIA. Otherwise VFR conditions will prevail through the taf period. Scattered showers and thunderstorms will develop between 19-21Z across much of the region. A few of the storms could be strong to severe, mainly over the Nebraska Panhandle. Brief heavy rain, hail, and gusty winds will be possible with the stronger storms. && .FIRE WEATHER... Issued at 205 PM MDT Sat Aug 12 2017 Fire weather concerns will remain minimal through middle of next week with mild temperatures and chances for showers and thunderstorms expected through this time. High pressure looks to build in from the west later in the week, bringing warmer and drier conditions back to the region. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...ZF AVIATION...ZF FIRE WEATHER...REC
Hazardous weather outlook, Aug 12, 3:35 PM MDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 335 PM MDT Sat Aug 12 2017 WYZ101>119-131000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 335 PM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered strong thunderstorms will continue to develop this afternoon and evening over portions of southeast Wyoming. The main threats will be gusty wind speeds to 50 mph and small hail. The storms should begin to diminish after sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms will develop again on Sunday and Monday afternoons. A few strong storms with hail and gusty winds are possible both days. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon along and east of a line from Lusk to Torrington to Pine Bluffs. NEZ002-003-019>021-054-055-095-096-131000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 335 PM MDT Sat Aug 12 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will develop over the Panhandle this afternoon and early this evening. Storms will continue into the early evening hours. A few storms will become severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms will develop again on Sunday and Monday afternoons. A few strong storms with hail and gusty winds are possible both days. Thunderstorm chances will diminish through mid week. .Spotter information statement... Spotter activation may be needed this afternoon and evening over the Nebraska Panhandle.
In the hours before
Local storm report, Aug 12, 3:10 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 9 NW ALLIANCE 42.19N 103.00W
08/12/2017 M0.50 INCH BOX BUTTE NE TRAINED SPOTTER
SOME JUST A BIT LARGER.
&&
BCHAPMANLocal storm report, Aug 12, 3:16 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 10 NW ALLIANCE 42.20N 103.01W
08/12/2017 E1.75 INCH BOX BUTTE NE PUBLIC
&&
BCHAPMANLocal storm report, Aug 12, 3:33 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 S ALLIANCE 42.03N 102.87W
08/12/2017 E1.25 INCH BOX BUTTE NE PUBLIC
COVERS HWY 385 SOUTH OF ALLIANCE.
&&
BCHAPMANLocal storm report, Aug 12, 3:36 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 10 SW ALLIANCE 42.00N 103.01W
08/12/2017 E1.75 INCH MORRILL NE PUBLIC
SEVERAL CARS ALONG THE SIDE OF HWY 385 WITH BROKEN
WINDSHIELDS.
&&
BCHAPMANLocal storm report, Aug 12, 3:37 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 10 SW ALLIANCE 42.00N 103.01W
08/12/2017 E1.75 INCH MORRILL NE BROADCAST MEDIA
GOLF BALL HAIL ALONG HIGHWAY 385. SEVERAL CARS ON SIDE OF
ROAD WITH BROKEN WINDOWS.
&&
JGLocal storm report, Aug 12, 3:49 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL BUSHNELL 41.23N 103.89W
08/12/2017 E1.00 INCH KIMBALL NE PUBLIC
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:36 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 39 min |
| Aug 12, 2:14 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 46 min |
| Aug 12, 2:54 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 51 min |
| Aug 12, 3:20 PM MDT | Tornado Warning | CYS | Box Butte, Morrill | 26 min |
| Aug 12, 3:45 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 45 min |
| Aug 12, 4:29 PM MDT | Areal Flood Advisory | CYS | Kimball | 3 hr |
| Aug 12, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 31 min |
| Aug 12, 5:00 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.